Texas, 2022Hail and Damaging Wind in Texas, May 17 to 24, 2022
May 17 to 24, 2022 · NWS AMA · 3 events in 2 counties and zones
A weak upper level disturbance combined with adequate moisture and instability to produce a few severe thunderstorms in the area. Wind gust to 58 mph and quarter size hail where reported with a couple of these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level disturbance combined with adequate moisture and instability to produce a few severe thunderstorms in the area. Wind gust to 58 mph and quarter size hail where reported with a couple of these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 17, 1:20 PM CST, 3 hours 9 minutes earlier.
Area forecast discussion, May 17, 1:20 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
220 PM CDT Tue May 17 2022
.SHORT TERM...Tonight through Wednesday night
Shortwave trough near the Texas Panhandle and Oklahoma state line
will allow for isolated convection later today and this evening
between roughly 00Z and 03Z Wednesday across the far eastern and
southeastern Texas Panhandle. A storm or two could become severe
with damaging winds being the primary threat. The upper trough is
forecast to track east into Oklahoma by 06Z Wednesday with a zonal
upper flow overnight tonight transitioning to west-northwesterly
to northwesterly upper flow Wednesday. Perturbations in the
northwesterly flow aloft by mid to late Wednesday afternoon over
the central and southern U.S. Rockies will allow for convection to
develop over the higher terrain and mountains of central and
southern Colorado and also northern New Mexico.
This convection is forecast to tracks southeast off the higher
terrain by Wednesday evening and across the northwestern
Panhandles by 00Z to 03Z Thursday. The convection is expected to
continue moving across the central Panhandles by late evening
before weakening and dissipating around 06Z Thursday or shortly
after. Zonal upper flow expected by 12Z Thursday across the
Panhandles.
Cold front across southeastern Colorado and extreme southwestern
Kansas this evening will move into the Oklahoma Panhandle
between 03Z and 06Z Wednesday. Dryline along the Caprock early
this evening will move east and south as the surface low tracks
south into the Texas Panhandle around 06Z Wednesday and allows the
cold front to push across the remainder of the Panhandles by 12Z
Wednesday. Cooler Wednesday as a surface high builds down into the
Panhandles from the central Plains states which results in a
moist upslope northeasterly to easterly surface flow by 00Z
Thursday. The low level moisture will advect into the Panhandles
late tonight through Wednesday night with dew points climbing into
the 50's to near 60 by 12Z Thursday.
Schneider
&&
.LONG TERM...Thursday through Monday...
Quite a bit of a temperatures roller coaster Thursday through the
first half of the weekend with as much as a 60+ degree
temperature swing, followed by our next chance of precipitation
early next week.
Good sfc southwesterly downslope flow will be established across
the Panhandles on Thursday. With building H850 WAA into the region
of 30C to 34C by Thursday afternoon, temperatures will be hot
across the region with highs ranging from mid 90s to around
100-103 with as high as 105 possible for Palo Duro Canyon, where
heat related headlines may be needed.
Starting on Friday, latest model guidance shows a pronounced cold
front moving from north to south across the Panhandles. Could be
one of those days where our high temperatures are reached earlier
on in the day before the cooler airmass makes it way south into
the Panhandles. After high temperatures in some locations of 100
to 103 on Thursday, these same areas may have low temperatures on
Friday night in the upper 30s to lower 40s. In the wake of the
cold front, an H500 perturbation sweeping east across the central
Rockies may bring localized lift for a quick rain shower for the
far western Oklahoma Panhandle, and in some numerical guidance,
temperatures may be cool enough for even some flurries to mix in
for Kenton and the Black Mesa Park region in western Cimarron
County, but that could be a stretch. Temperatures remain well
below average for Saturday under northeasterly flow with high
temperatures ranging from the lower 60s to lower 70s with low
temperatures ranging from the upper 30s to mid 40s Saturday night.
Core of coldest airmass lifts northeast with moderation of
temperatures closer to average on Sunday. Watching closely a
trough deepening across the Four Corers Region on Monday with the
chance of thunderstorms developing by Monday afternoon along a
surface trough that sets up. At this time, all of the Panhandles
has a chance of seeing some rainfall. High temperatures on Monday
will be near average for late May.
Meccariello
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 59 89 59 100 61 / 0 5 10 0 0
Beaver OK 59 89 58 99 56 / 10 5 10 0 0
Boise City OK 56 86 54 95 50 / 0 20 20 0 0
Borger TX 61 90 61 103 61 / 0 5 10 0 0
Boys Ranch TX 59 90 57 100 59 / 0 5 20 0 0
Canyon TX 57 90 57 100 61 / 0 5 10 0 0
Clarendon TX 62 92 62 100 66 / 5 0 5 0 0
Dalhart TX 56 87 52 96 51 / 0 10 20 0 0
Guymon OK 59 89 57 101 55 / 0 10 20 0 0
Hereford TX 57 91 56 99 60 / 0 5 10 0 0
Lipscomb TX 59 89 59 99 59 / 20 5 10 0 0
Pampa TX 59 87 59 99 60 / 0 10 10 0 0
Shamrock TX 62 93 62 100 64 / 20 5 5 0 0
Wellington TX 65 96 63 103 68 / 20 0 5 0 0
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
11/29
Hazardous weather outlook, May 17, 1:25 PM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
225 PM CDT Tue May 17 2022
OKZ001>003-TXZ001>020-317-181100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
225 PM CDT Tue May 17 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms may develop late this afternoon into early this
evening across eastern sections of the Oklahoma and Texas
Panhandles. If storms form, they will have the potential to become
severe, with damaging winds the primary hazard.
Elevated fire weather conditions are expected to develop across
the western Oklahoma Panhandle as well as western and southern
sections of the Texas Panhandle this afternoon into early this
evening due to southwest winds of 15 to 20 mph with higher gusts
along with minimum relative humidity values of 5 to 15 percent.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms are possible late Wednesday afternoon and evening
across the Oklahoma Panhandle and much of the Texas Panhandle. A
few storms may become severe, with large hail and damaging winds
the primary hazards.
High temperatures around 105 degrees are anticipated Thursday at
Palo Duro Canyon State Park, and a Heat Advisory may become
necessary.
Additional thunderstorms may develop across the area late Sunday
night and Monday. Any storms that form are expected to remain
below severe levels at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated fire weather conditions this afternoon.
In the hours before
Special weather statement, May 17, 4:22 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
522 PM CDT Tue May 17 2022
TXZ014-015-019-020-172300-
Gray TX-Wheeler TX-Donley TX-Collingsworth TX-
522 PM CDT Tue May 17 2022
...A strong thunderstorm will impact portions of southern Wheeler,
southeastern Gray, northern Collingsworth and northeastern Donley
Counties through 600 PM CDT...
At 522 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Lela, or 8 miles northwest of Shamrock, moving east at
35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Shamrock, Mclean, Lela and Twitty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3518 10000 3505 10069 3524 10071 3555 10000
TIME...MOT...LOC 2222Z 250DEG 30KT 3531 10034
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
FergusonHail, Wheeler
- When
- May 17, 4:29 PM CST
- Where
- Wheeler County, 4.84 mi S of Kellerville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.300, -100.500
Spotter came across mostly dime size hail with a couple quarter size stones on the ground at roughly 1731CDT.
Hail, Wheeler
- When
- May 17, 5:22 PM CST to May 24, 5:22 PM CST
- Where
- Wheeler County, 4.18 mi N of Twitty
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.380, -100.240
Mostly small hail was observed with a few quarters. Quarters fell from 1822CDT to 1824CDT.
Thunderstorm Wind, Carson
- When
- May 17, 5:28 PM CST
- Where
- Carson County, 2.68 mi SE of Pantex
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.300, -101.540
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, May 17, 2022$1.9 million · 3 in hail · 10 events
- Flash Flooding and Hail in Kansas, May 17 to 18, 20222 in hail · 29 events
- Damaging Winds in Kansas, May 17, 2022$25,000 · 65 kt wind · 2 events
- Damaging Winds in Kansas, May 17 to 18, 202265 kt wind · 16 events
- Hail and Damaging Wind in Nebraska, May 17, 20221.5 in hail · 10 events
- Tornadoes and Hail in Kansas, May 17, 20221 in hail · 8 events
- Hail and Damaging Winds in Missouri, May 17, 2022$10,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Kansas, May 17, 20221.75 in hail · 6 events
- Damaging Wind and High Wind in Texas, May 17, 202269 kt wind · 6 events
- Hail in Iowa, May 17 to 18, 20221.25 in hail · 6 events
- Drought in Arizona, May 17 to 31, 20225 events
- Tornado and Hail in North Dakota, May 17, 20221 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027765, 1027766, 1027768.